Medically reviewed by Andrew Gonzalez, M.D., J.D., MPH — written by Jenna Fletcher on November 22, 2020

A person may develop a rash after surgical treatment if lock come into contact with one irritant or react to a medication that they receive throughout the procedure. A doctor can assist determine both the reason of the rash and how come treat it.

You are watching: Rash after surgery around the incision


The precise risk components for arising a rash adhering to surgery are not known, so the is not clear how many human being this is most likely to affect.

In this article, we examine why some civilization may construct a rash after ~ surgery and also discuss the therapy options.


*
Share on PinterestImage credit: gorodenkoff/Getty Images
The variety of people who experience a rash after surgical treatment is no known.

However, in plenty of cases, among the causes below will it is in responsible.

Contact dermatitis

Contact dermatitis is a likely cause of some postsurgery rashes. That occurs once a who skin comes into contact with one irritant.

Substances and also items the irritate the skin vary among individuals, but they have the right to include garments dyes, particular plants, and also cosmetics.

The American Academy the Allergy, Asthma & Immunology calculation that contact dermatitis wake up in about 15–20% that people.

Allergic reaction to medication

The medicines that civilization receive throughout or complying with a surgical procedure may also be responsible for some rashes that occur.

Although the specific risk determinants are unknown, having an allergy reaction come one medication increases the danger that a person may react to an additional medication.

Several types of drugs can reason an allergic reaction. These include pain relievers and also antibiotics, both that which human being commonly receive throughout or ~ surgery.


Rashes that result from surgery might not necessarily appear right at the surgical site.

In some cases, lock may show up all end the body or on one or two various other areas.

Body rash

A human body rash may occur if a human is allergic to the medication the they took approximately the time of their surgery. Body rashes might differ in appearance, depending on the person and the medication.

Some common causes and also their symptoms include:

Antibiotics and also phenolphthalein (from part laxatives): this can cause a dark rash the occurs at the same place each time the person takes the medication.Anabolic steroids, corticosteroids, bromides, iodides, and also phenytoin: These medicine can cause discolored locations or pimples on the shoulders, face, and also chest. Antibiotics (sulfa, barbiturates, isoniazid, penicillins, and phenytoin): The rashes may show up as scaly skin the thickens and also peels, and it may impact the whole body.Some anticoagulants and diuretics: A human might notice purple areas on the skin, which room most most likely to appear on the legs.

Localized rash

When a localized rash shows up on the body, one likely cause is contact dermatitis. Follow to the national Eczema Association, there room two types: irritant call dermatitis and allergic call dermatitis.

Irritant call dermatitis accounts because that 80% of call dermatitis cases. That occurs once the skin sustains damage as a result of comes into call with substances such together jewelry or detergents.

Allergic contact dermatitis is a rash that appears within 1–2 days of contact with a substance, such as poison ivy or a fragrance. That occurs because of the immune device overreacting come the substance.

A localized decision after surgical treatment is most likely to happen near the site of the scratch or the area that had contact with the irritating substance. Because that instance, a human with an adhesive reaction may have actually a rash where the health care team inserted surgical tape.

A who body might react to topical medications, adhesives that the team uses to host the skin in place, or the surgical equipment.


A person may not have the ability to determine whether their rash is a direct result of your surgery. It also may be difficult for a person to call the difference in between a rash and also a surgical site infection.

Anyone who establishes a rash following surgery need to tell your surgeon around the rash. The operated doctor will most likely ask to check out the person and also perform a physics examination of the rash. Lock will additionally ask about other symptoms.

See more: Everything You Know Is Wrong: Human Origins, Everything You Know Is Wrong By

To rule out other feasible causes, the surgeon will likely ask the person around any medications they are taking. If necessary, they might switch a person’s medications following surgery.

A human should not stop taking any type of medications unless their surgeon or primary care doctor advises castle to do so.